Home / Acne / Itching in acne–an unusual complication of therapy.

Itching in acne–an unusual complication of therapy.

PMID: 8075436  

Pruritus at the site of active acne has not been described before as a complication of acne therapy. We report 8 cases seen over a 3-year period at our department with localized itching mainly at the active acne sites, within 2-6 weeks of starting effective acne therapy. Seven had oral tetracyclines (oxytetracycline, Vibramycin or Minocin) with or without topical antibiotics or benzoyl peroxide. Only 1 patient received oral isotretinoin. The severity of itch was mild to moderate in most cases with the severest reaction in the isotretinoin-treated patient. All cases resolved within 4 weeks, 7 with non-sedative antihistamine therapy (terfenadine), and 1 resolved spontaneously upon cessation of antibiotic therapy. The pathogenesis of this localized itch is presumed to be related to the change in pH of the micro-environment of the acne follicle providing an optimal environment for the production of histamine or histamine-like products by Propionibacterium acnes. This report highlights the self-limiting nature of pruritus during effective anti-acne therapy. Increased awareness of this uncommon complication helps prevent the unnecessary discontinuation of effective acne therapy.

Yee KC,  Cunliffe WJ

About

Check Also

Optimizing the use of topical retinoids in Asian acne patients.

DOI: 1346-8138.14314  PMID: 29611225   Acne vulgaris is a common disease among people in Asia. International guidelines and treatment recommendations emphasize the central role of topical retinoids in the management of acne. However, topical retinoids remain underutilized in clinical practise, which may be in part due to fear of retinoid-associated dermatitis/lack of experience, particularly in Asian patients. …

Leave a Reply

Your email address will not be published. Required fields are marked *